Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 6:52 PM CDT for Marshall County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2020, 6:52 PM CDT (23:52 UTC)
- Expired
- Jun 8, 2020, 7:20 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:17 PM CDT | TORNADO 1 | 4 S Middle River, MN | THIS TORNADO WAS VIEWED AND RECORDED BY AT LEAST TWO CHASE TEAMS AS IT TRACKED INTERMITTENTLY FOR AROUND 9 MILES, ENDING ABOUT 7 E MIDDLE RIVER AROUND 732 PM CDT. THE TORNADO SNAPPED NUMEROUS POPLAR AND PINE TREES IN GROVES ALONG ITS PATH, SPREADING DEBRIS UP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WUUS53 KFGF 082352
SVRFGF
MNC089-090030-
/O.NEW.KFGF.SV.W.0061.200608T2352Z-200609T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
652 PM CDT Mon Jun 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Marshall County in northwestern Minnesota...
* Until 730 PM CDT.
* At 651 PM CDT, a severe thunderstorm was located near Newfolden, or
20 miles northwest of Thief River Falls, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newfolden, Middle River, Viking, Strandquist and Old Mill State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9603 4819 9643 4822 9656 4829 9665
4841 9663 4855 9642 4854 9627
TIME...MOT...LOC 2351Z 228DEG 34KT 4835 9645
HAIL...1.00IN
WIND...60MPH
$$
Lynch2 follow-up statements
713
WWUS53 KFGF 090001
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
701 PM CDT Mon Jun 8 2020
MNC089-090030-
/O.CON.KFGF.SV.W.0061.000000T0000Z-200609T0030Z/
Marshall MN-
701 PM CDT Mon Jun 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL MARSHALL COUNTY...
At 701 PM CDT, a severe thunderstorm was located near Newfolden, or
22 miles north of Thief River Falls, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newfolden, Middle River and Strandquist.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9603 4826 9628 4824 9638 4839 9655
4848 9653 4855 9642 4854 9627
TIME...MOT...LOC 0001Z 228DEG 34KT 4842 9634
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Lynch408
WWUS53 KFGF 090020
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
720 PM CDT Mon Jun 8 2020
MNC089-090029-
/O.CAN.KFGF.SV.W.0061.000000T0000Z-200609T0030Z/
Marshall MN-
720 PM CDT Mon Jun 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARSHALL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.
LAT...LON 4837 9603 4826 9628 4824 9638 4839 9655
4848 9653 4855 9642 4854 9627
TIME...MOT...LOC 0018Z 228DEG 34KT 4854 9614
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:44 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 8, 6:44 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 644 PM CDT Mon Jun 8 2020 .UPDATE... Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Jun 8 2020 All sites are currently VFR, but there will continue to be thunderstorms lifting across the region this evening and again later tonight. Have mostly VCTS as storms will be hit and miss through tonight. Some MVFR ceilings will be possible towards morning at KBJI and perhaps KTVF, with some IFR not completely out of the question. Ceilings will begin to improve tomorrow afternoon although there will be some showers and thunderstorms continuing to move through the area. Winds will shift around to the northwest by the end of the period as a cold front pushes through, with the ND airports seeing some gusts above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 8, 5:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ARVILLA 47.92N 97.49W
06/08/2020 M1.25 INCH GRAND FORKS ND AMATEUR RADIO
&&
GGUSTLocal storm report, Jun 8, 5:44 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
544 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 S GRAFTON 48.40N 97.40W
06/08/2020 E1.00 INCH Walsh ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 8, 5:59 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CARIBOU 48.98N 96.45W
06/08/2020 E1.25 INCH KITTSON MN PUBLIC
&&
GGUSTLocal storm report, Jun 8, 6:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST HORACE 46.76N 96.90W
06/07/2020 E60 MPH CASS ND TRAINED SPOTTER
A FEW LARGE BRANCHES BROKEN DOWN.
&&
GGUSTLocal storm report, Jun 8, 6:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 W EMERADO 47.92N 97.45W
06/08/2020 E1.75 INCH Grand Forks ND PUBLIC
&&
GGUSTLocal storm report, Jun 8, 6:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 5 S ALVARADO 48.12N 97.00W
06/08/2020 E1.00 INCH Polk MN PUBLIC
ALONG WITH HEAVY RAIN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 64 min |
| Jun 7, 7:42 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 63 min |
| Jun 7, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 44 min |
| Jun 7, 8:10 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 6 hr |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 48 min |
| Jun 7, 8:17 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 28 min |
| Jun 7, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 44 min |
| Jun 7, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 47 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 43 min |
| Jun 7, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 67 min |
| Jun 7, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 42 min |
| Jun 7, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Roseau | 41 min |
| Jun 7, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more | 61 min |
| Jun 7, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 39 min |
| Jun 7, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 60 min |
| Jun 7, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more | 45 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Clay | 42 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 50 min |
| Jun 8, 12:23 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 38 min |
| Jun 8, 12:37 AM CDT | Special Weather Statement | FGF | Clay, Clearwater, Mahnomen, Norman, Red Lake | 38 min |
| Jun 8, 12:45 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 17 min |
| Jun 8, 1:01 AM CDT | River Flood Warning | FGF | Kittson | 8 days |
| Jun 8, 2:30 AM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 8 hr |
| Jun 8, 2:39 AM CDT | Special Weather Statement | FGF | Clearwater | 51 min |
| Jun 8, 9:58 AM CDT | River Flood Warning | FGF | Polk | 4 days |
| Jun 8, 2:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 8, 3:06 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 54 min |
| Jun 8, 3:40 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 50 min |
| Jun 8, 3:54 PM CDT | Special Weather Statement | FGF | Kittson | 36 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 20 min |
| Jun 8, 5:12 PM CDT | Tornado Warning | FGF | Polk | 18 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 8, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 40 min |
| Jun 8, 6:09 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.